Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 122, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 16, 2018, 3:06 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 3:06 PM MST (22:06 UTC)
- Expired
- Aug 16, 2018, 6:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 55 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:38 PM MST | FLASH FLOOD | 13 Nw Dolan Springs, AZ | MOHAVE COUNTY FLOOD CONTROL GAUGE REGISTERED 3.5 FT OF WATER AT DETRITAL WASH ALONG COUNTY ROAD 145. COUNTY ROAD 145 CLOSED BY PUBLIC WORKS DUE TO THIS FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 2214 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503
WGUS55 KVEF 162206
FFWVEF
AZC015-170100-
/O.NEW.KVEF.FF.W.0122.180816T2206Z-180817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
306 PM MST THU AUG 16 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West central Mohave County in northwestern Arizona...
* Until 600 PM MST.
* At 304 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the area between Dolan Springs and White Hills.
Flash flooding is expected to begin shortly in the Detrital Wash.
* Some locations that will experience flooding include...
White Hills Road near Highway 93, Dolan Springs
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3545 11429 3567 11446 3591 11458 3615 11456
3615 11451 3613 11451 3614 11446 3612 11445
3615 11441 3614 11437 3608 11431 3606 11431
3605 11427 3601 11424 3602 11419 3570 11413
$$
JA2 follow-up statements
582
WGUS75 KVEF 162351
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
451 PM MST THU AUG 16 2018
AZC015-170100-
/O.CON.KVEF.FF.W.0122.000000T0000Z-180817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
451 PM MST THU AUG 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
WEST CENTRAL MOHAVE COUNTY...
At 445 PM MST, a gauge indicated flash flooding with 3 to 4 feet of
water flowing in Detrital Wash across White Hills Road.
Thunderstorms in the warning area ended before 4 PM, but flood
waters from the previous heavy rain will continue flowing to the
north in Detrital Wash toward Temple Bar Road through at least 6 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3545 11429 3567 11446 3591 11458 3615 11456
3615 11451 3613 11451 3614 11446 3612 11445
3615 11441 3614 11437 3608 11431 3606 11431
3605 11427 3601 11424 3602 11419 3570 11413
$$
JA620
WGUS75 KVEF 170054
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
554 PM MST THU AUG 16 2018
AZC015-170102-
/O.EXP.KVEF.FF.W.0122.000000T0000Z-180817T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
554 PM MST THU AUG 16 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 600 PM MST...
The heavy rain ended over the area between Dolan Springs and Temple
Bar prior to 4 PM. Water is flowing in the Detrital Wash but is
expected to largely recede before making it across Temple Bar Road.
White Hills Road just east of Highway 93 may remain impassable into
the early evening. Please continue to heed any remaining road
closures.
LAT...LON 3545 11429 3567 11446 3591 11458 3615 11456
3615 11451 3613 11451 3614 11446 3612 11445
3615 11441 3614 11437 3608 11431 3606 11431
3605 11427 3601 11424 3602 11419 3570 11413
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:43 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 16, 1:43 PM MST, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 143 PM PDT Thu Aug 16 2018 .SYNOPSIS...Scattered showers and thunderstorms will continue across the area with the threat of flash flood across much of the desert locations through the evening. Coverage and intensity of storms will decrease on Friday with most being limited to the higher terrain. The drying trend continues into the weekend. Temperatures will be trending upward and nearing 10 degrees above their seasonal normals by Sunday. && .SHORT TERM...Today through Monday Night. The leftover MCV in Mohave County is no longer evident in satellite imagery and the clouds previously associated with it have diminished significantly. As expected, convection was delayed to start in Mohave County but as of this writing development is now beginning to occur. Elsewhere, storms have provided a variety of weather with accumulating small hail in the Spring Mountains along with some flash flooding closing some roadways. Expect thunderstorm coverage to continue to expand during the rest of the afternoon and evening with the highest threat of flash flooding over Clark, San Bernardino and Mohave Counties as well as in portions of Nye County as a Flash Flood Watch continues for those areas through midnight tonight. PW values have increased to 1.25 inches into southern Lincoln County, 1.5 inches in southern Nevada and 1.75 inches in southern portions of San Bernardino and Mohave Counties. Storms motions will continue to be light and rain rates will be quite high with some storms capable producing rainfall rates of 3 inches an hour or greater. Further to the north a weak wave will act to provide minimal amounts of shear across Esmeralda, Nye and Lincoln Counties this evening and may act to enhance and/or organize some of the convection. Wind and small hail will be more of an issue in those locations. A stronger shortwave will begin to move across northern California and northern Nevada and begin to usher in some drier air into the region. Thunderstorms will be more isolated to scattered on Friday and will favor the higher elevations. By Saturday much if not all of the area will see the drier air. A ridge of high pressure will be the main player over the weekend and will provide higher temperatures that will reach levels that will be roughly 10 degrees above their seasonal normals by Sunday. By Monday the ridge of high pressure will shift to the east and open the door back up for another round of moisture to return into at least Mohave County and potentially into eastern San Bernardino, Clark and Lincoln Counties. .LONG TERM...Tuesday through Wednesday. The GFS has multiple perturbations moving from Mexico/Arizona into our area which could enhance convection and/or provide support for nocturnal storms. Two such disturbances, as forecast by the GFS, move through Tuesday and Wednesday. The timing of these features could support overnight storms as mentioned above. Thus, storm chances were carried into the overnight hours both Tuesday night and Wednesday night. Monday's highs are forecast 5-7 degrees above normal but with the increased moisture and expected cloud debris along with higher pops on Tue/Wed, temperatures should be closer to normal. && .AVIATION....For McCarran...Storms are expected to continue to develop this afternoon and through this evening mainly along the mountains west and south of the Las Vegas Valley. Between 22Z-01Z today, storm development will be possible in the LV valley and may impact KLAS. With any thunderstorms that develop there will be the chance for strong outflow winds with gusts to 30-35 kts to reach KLAS. Storm chances diminish tomorrow with storms mainly developing along the higher terrain. Besides storm chances, expect southerly winds generally less than 12 kts with typical diurnal winds kicking in by 05-06Z this evening and light easterly winds tomorrow afternoon. Skies will be FEW to BKN aoa 10 kft through the period. For the rest of southern Nevada, northwest Arizona and southeast California...There is at least a slight chance for storms to develop near all TAF sites today. With any thunderstorms that develop there will be the chance for strong outflow winds with gusts 30-40 kts. Storm chances diminish tomorrow with storms mainly developing along the higher terrain. Besides storm chances, expect southerly winds generally less than 10-15 kts with diurnal winds kicking in by 04- 06Z this evening. Skies will be FEW to BKN aoa 10 kft through the period. && .SPOTTER INFORMATION STATEMENT...Scattered thunderstorms will develop this afternoon and be capable of flash flooding. Spotter activation is requested. Report any significant weather or impacts according to standard operating procedures. && SHORT TERM.....Czyzyk AVIATION.......Kryston LONG TERM......Salmen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 16, 9:06 AM MST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
906 AM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 18 WSW ZZYZX 35.07N 116.42W
08/15/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
INJURY. LARGE MILEAGE SIGN BLOWN DOWN.
0428 PM FLASH FLOOD 14 W SEARCHLIGHT 35.49N 115.16W
08/15/2018 CLARK NV DEPT OF HIGHWAYS
NEVADA DOT REPORTS SR164 CLOSED IN BOTH
DIRECTIONS DUE TO FLOODING.
0331 PM FLASH FLOOD 13 W SEARCHLIGHT 35.50N 115.16W
08/15/2018 CLARK NV NWS EMPLOYEE
FLOOD WATERS WERE REPORTED OVER NIPTON RD
EAST OF NIPTON.
&&Local storm report, Aug 16, 11:07 AM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1107 AM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 9 WNW VALENTINE 35.42N 113.81W
08/15/2018 MOHAVE AZ DEPT OF HIGHWAYS
MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
OF ANTARES RD FROM HWY 66 TO PIERCE FERRY
ROAD AS A RESULT OF FLOODING. TIME ESTIMATED
FROM RADAR.
0715 PM FLASH FLOOD 7 S VALENTINE 35.29N 113.66W
08/15/2018 MOHAVE AZ DEPT OF HIGHWAYS
MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
OF HACKBERRY RD FROM US 93 TO HWY 66 DUE TO
FLOODING. TIME ESTIMATED FROM RADAR.
0518 PM TSTM WND DMG 18 WSW ZZYZX 35.07N 116.41W
08/15/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
*** 1 INJ ***
CALIFORNIA HIGHWAY PATROL REPORTED TWO
OVERTURNED SEMIS AND ONE MILAGE SIGN BLOWN
OVER DUE TO THUNDERSTORM RELATED WINDS. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Aug 16, 12:29 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1229 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 15 NNW VIDAL JUNCTION 34.40N 114.65W
08/16/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
CALTRANS HAS REPORTED FLOODING ACROSS
HIGHWAY 95 IN SAN BERNARDINO COUNTY. HIGHWAY
95 HAS BEEN SHUT DOWN FROM MILE MARKER 15 TO
MILE MARKER 25.
0715 PM FLASH FLOOD 9 WNW VALENTINE 35.42N 113.81W
08/15/2018 MOHAVE AZ DEPT OF HIGHWAYS
MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
OF ANTARES RD FROM HWY 66 TO PIERCE FERRY
ROAD AS A RESULT OF FLOODING. TIME ESTIMATED
FROM RADAR.
0715 PM FLASH FLOOD 7 S VALENTINE 35.29N 113.66W
08/15/2018 MOHAVE AZ DEPT OF HIGHWAYS
MOHAVE COUNTY ROADS REPORTED A ROAD CLOSURE
OF HACKBERRY RD FROM US 93 TO HWY 66 DUE TO
FLOODING. TIME ESTIMATED FROM RADAR.
0518 PM TSTM WND DMG 18 WSW ZZYZX 35.07N 116.41W
08/15/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
*** 1 INJ ***
CALIFORNIA HIGHWAY PATROL REPORTED TWO
OVERTURNED SEMIS AND ONE MILAGE SIGN BLOWN
OVER DUE TO THUNDERSTORM RELATED WINDS. TIME
ESTIMATED FROM RADAR.
0511 PM TSTM WND DMG 18 WSW ZZYZX 35.07N 116.42W
08/15/2018 SAN BERNARDINO CA DEPT OF HIGHWAYS
CHP REPORTS TWO SEMIS OVERTURNED. 1 MINOR
INJURY. LARGE MILEAGE SIGN BLOWN DOWN.
0428 PM FLASH FLOOD 14 W SEARCHLIGHT 35.49N 115.16W
08/15/2018 CLARK NV DEPT OF HIGHWAYS
NEVADA DOT REPORTS SR164 CLOSED IN BOTH
DIRECTIONS DUE TO FLOODING.
0331 PM FLASH FLOOD 13 W SEARCHLIGHT 35.50N 115.16W
08/15/2018 CLARK NV NWS EMPLOYEE
FLOOD WATERS WERE REPORTED OVER NIPTON RD
EAST OF NIPTON.
&&Local storm report, Aug 16, 1:16 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
116 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM FLASH FLOOD 6 N MT. CHARLESTON 36.34N 115.66W
08/16/2018 CLARK NV DEPT OF HIGHWAYS
NEVADA DOT REPORTED DEER CREEK RD AND SR 156
BEING CLOSED.
&&
TB3Local storm report, Aug 16, 2:23 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
223 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD 2 N JOSHUA TREE 34.16N 116.31W
08/16/2018 SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTS 20 YARDS WIDE AND 7 INCHES
DEEP OF FLOWING WATER ACROSS SUNBURST AVENUE
ALONG BROADWAY.
&&
JVLocal storm report, Aug 16, 2:33 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT THU AUG 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD KELSO 35.01N 115.65W
08/16/2018 SAN BERNARDINO CA PARK/FOREST SRVC
MOJAVE PRESERVE STAFF REPORTED NORTH
KELBAKER AND CIMA RD WERE IMPASSABLE DUE TO
FLOODING.
&&
TB3The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:33 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 15, 10:58 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 16, 9:17 AM MST | Flash Flood Watch | VEF | Mohave | 10 hr |
| Aug 16, 4:17 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.